Texas, 2019

Wildfire in Texas, March 16, 2019

March 16, 2019 · NWS AMA · 1 event in 1 county or zone

The Eastern wildfire began around 1435CST about five miles north northeast of Amarillo Texas in Potter County near the North Loop 335. The wildfire was determined to have been caused by faulty vehicle equipment or dragging chains on the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Eastern wildfire began around 1435CST about five miles north northeast of Amarillo Texas in Potter County near the North Loop 335. The wildfire was determined to have been caused by faulty vehicle equipment or dragging chains on the road. There were fifty-two homes and hundred and nine other structures that were threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed by the wildfire. There was a report of one near miss, however no injuries or fatalities were reported. The wildfire consumed about three hundred acres. There were a total of three fire departments and other fire agencies that responded to the wildfire which was contained around 1631CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 11:40 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 16, 11:40 AM CST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1240 PM CDT Sat Mar 16 2019

.AVIATION...
Southwest to west winds at 15 knots or less will prevail at the
TAF sites through this afternoon. A surface trough is expected to
move south across the GUY and DHT TAF sites overnight causing the
wind to go light and variable there. AMA should still have
southerly winds. Winds will then gradually pick up some at all
sites except GUY Sunday morning. Skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 531 AM CDT Sat Mar 16 2019/

AVIATION...
VFR conditions to prevail for all three terminals. Winds will be
out of the southwest 10 to 15 kts. Some high cirrus may be present
in the southern Texas Panhandle Saturday afternoon.

Hoffeditz

PREV DISCUSSION... /Issued 459 AM CDT Sat Mar 16 2019/

DISCUSSION...
Rather benign weather is forecast to continue across the OK and
TX Panhandles through Monday nightly as an upper level omega
blocking pattern develops across the western states durg this
period. A weak upper level shortwave trof is progged to slide
eastward beneath the developing blocking ridge through Sunday.
However, any impacts from this storm system are expected to
remain well south of our forecast area. Short range numerical
weather models are in agreement through Monday night and were
accepted.

The next upper level shortwave trof is progged to dive south southeast
across the plains states on the eastern flank of the omega block
Tuesday and Tuesday night. Some of the medium range models have
now flipped by trending sharper and further west with the trof
axis, which would suggest an improved threat for precipitation.
The 00Z GFS is the exception as this model continues to show a
weaker trof with its axis further east, and suggests a lower
precipitation threat along with much lighter amounts. The 00Z
ECMWF and 00Z Canadian models are similar and show a greater
threat for precipitation and higher QPF amounts as well.
Considering this is the first run of the model suite that hints at
the possibility of a sharper and further west upper level trof
axis for Tuesday and Tuesday night as depicted by the ECMWF and
Canadian models, have decided to remain conservative and go with
a slgt chc of rain showers for at least parts of the area Tuesday
and Tuesday night along with low QPF amounts for this pckg until
the model discrepancies are resolved one way or the other.

The 00Z medium range models are in better agreement as of this
writing with respect to handling another upper level storm system
which could impact the region late next week. The 00Z GFS has now
trended with the slower ECMWF and Canadian models. Given the
omega blocking pattern advertised for at least the early to middle
of next week, it seems reasonable the slower model solutions
offered by the ECMWF, Canadian, and now the GFS models may be the
way to go. Therefore, have continued to side with the slower
medium range models for late next week by adjusting superblend
pops for Thursday through Saturday. Further refinements to the
forecast will be likely as time gets closer and numerical weather
models continue to converge on a common solution.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/89
Hazardous weather outlook, Mar 16, 3:15 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 AM CDT Sat Mar 16 2019

OKZ001>003-TXZ001>020-317-162100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
415 AM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Thursday through Friday. If storms develop, they are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
March 16, 2:35 PM CST to 4:31 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908520.